Virginia, 2003

Hail in Virginia, July 10, 2003

July 10, 2003 · NWS RNK · 1 event in 1 county or zone

Thunderstorms during the late afternoon of the 10th produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the late afternoon of the 10th produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 6:07 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 10, 6:07 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
707 PM EDT THU JUL 10 2003

UPDATED ZONES ONCE AGAIN FOR SVR TSTM WATCH #719.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

MG

PREVIOUS DISCUSSION
*******************************************************************
245 PM EDT THU JUL 10 2003

ATTM...WE HAVE A SEVERE THUNDERSTORM WATCH IN EFFECT FOR OUR NC
FOOTHILLS AND MTNS TIL 6 PM. RADAR SHOWS TSRA OCCURRING ALONG AND
EAST OF THE BLUE RIDGE. REGIONAL RADAR SHOWS SQUALL LINE MOVING
ACROSS UPSTATE SC...WITH ANOTHER LINE OVER WRN KY INTO SRN OH.
ACTIVITY IN E TN...APPEARS TO HAVE DIMINISHED AS IT ENCOUNTERED
HIGHER TERRAIN OF THE SMOKYS. WILL HAVE TO WATCH FOR REFIRE EAST OF
THE NC MTNS LATER THIS AFTN.

SHORT RANGE...

INITIAL THOUGHTS....ETA APPEARS TOO WEAK WITH S/W IN THE LOWER
OH/MID MS VLY. GFS PREFERRED WITH STRENGTH. ETA WAS BETTER
INITIALIZED WITH SFC THETA-E OVER THE FA...BUT GFS SLIGHTLY BETTER
IN FRONTAL STRENGTH. OVERALL...LEANING TOWARD GFS TONIGHT...BUT
BELIEVE GFS MAY BE TOO FAST BEYOND 24 HOURS WITH FRONT...SO WILL
BLEND THE ETA/GFS SPEED OF FRONT FOR FRIDAY.

TNT...UPPER ENERGY MOVES INTO THE WRN FA B4 MIDNIGHT...AND INTO THE
BLUE RIDGE BY 12Z. PLENTY OF JUICE TO FUEL SHOWERS/TSRA
TONIGHT...ALONG WITH SFC CONVERGENCE AHEAD OF FRONT.

FRI-FRI NIGHT...VORT WEAKENS FRIDAY AS IT MOVES TOWARD THE
COAST...WITH MAIN UPPER SYSTEM MOVING ACROSS SRN ONTARIO. FRIDAY
NIGHT INTO SATURDAY...NEXT VORT ROTATES THROUGH BASE OF TROF AND
ARRIVES IN THE WRN FA BY 18Z SAT.

AT THE SFC...FRONTAL CONVERGENCE TO KEEP THREAT OF SHRA/TSRA GOING
MAINLY FOR THE ERN FA THROUGH EARLY AFTN. BOTH GFS/ETA SHOW LITTLE
QPF MAKING IT EAST OF THE BLUE RIDGE. LOOKING AT THE LOW AND MID LVL
WINDS PROGGED BY MODELS LEAVES ME TO BELIEVE THE MODELS ARE
UNDERFORECASTING PCPN...OUT EAST. WITH GOOD THETA-E RIDGE AT
8H...CHANCE POPS STILL LOOK THE WAY TO GO OUT EAST...FOR FRIDAY
THROUGH THE AFTN.

SAT...WITH BOTH MODELS SHOWING UPPER ENERGY MOVING INTO THE
WEST...ALONG WITH QUICK RETURN OF THETA-E RIDGING ALONG THE
MTNS...SO WILL HAVE CHANCE OF AFTN TSRA IN MY MTN ZONES.

SAT NIGHT...WILL LEAVE SLIGHT CHANCE EARLY...THEN DRY.

TEMPS...THINK SLOWER MOVEMENT OF FRONT MAY ALLOW ERN CWA TO WARM
MORE THAN IN CURRENT ZONES...AND HAVE BUMPED THEM INTO THE UPPER
80S. REST OF TEMPS IN CURRENT FORECAST LOOK REASONABLE.

LONG RANGE (SUN-THU)...

FRONT MEANDERS NEAR THE EAST COAST SUNDAY THROUGH TUESDAY...WITH
WIND FLOW COMING IN FROM THE SOUTH...AND PIECES OF ENERGY
TRANSVERSING THROUGH THE UPPER TROF OVER THE EAST. WITH THIS IN
MIND...THE THREAT FOR SHRA/TSRA WILL REMAIN EACH AFTN/EVENING
MAINLY...THROUGH TUESDAY. THE FRONT WASHES OUT...BUT WE STILL REMAIN
IN SUMMER LIKE PATTERN WED...WITH NEXT FRONT BEARING DOWN LATE NEXT
WEEK FROM THE NORTHWEST. SO...PLAN ON KEEPING SCTD TSRA IN THE
FORECAST FOR THE ENTIRE EXTENDED PERIOD.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP
Hazardous weather outlook, Jul 10, 4:20 AM EST, 14 hours before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE ISOLATED BURSTS
OF STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM
FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

In the hours before

Special weather statement, Jul 10, 1:38 PM EST, 4 hours 42 minutes before
NCZ001>003-018>020-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT THU JUL 10 2003

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER
THE WATCH AREA THROUGH THE REMAINDER OF THE AFTERNOON. SOME OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT
FROM ANY OF THE STORMS. PERSONS IN AND CLOSE TO THE WATCH AREA
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS...AND BE
PREPARED TO MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.

JH

The radar

The Roanoke radar (KFCX), 54 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Botetourt

When
July 10, 6:20 PM EST
Where
Botetourt County, Daleville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -79.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378174.